Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Pittsburgh, PA

January 8, 20174 counties in Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Jan 8, 2017, 2:21 PM EST for 4 counties in Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2017, 2:21 PM EST (19:21 UTC)
Expired
Jan 8, 2017, 3:00 PM EST
In force
39 min
Issued by
NWS Pittsburgh, PA

Counties Armstrong County, PA, Butler County, PA, Indiana County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS81 KPBZ 081921
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
221 PM EST SUN JAN 8 2017

PAZ013-014-022-023-082000-
Lawrence-Armstrong-Butler-Indiana-
221 PM EST SUN JAN 8 2017

...AN INTENSE SNOW SQUALL WILL AFFECT CENTRAL INDIANA...SOUTHERN
ARMSTRONG...CENTRAL BUTLER AND CENTRAL LAWRENCE COUNTIES...

At 219 PM EST, an intense snow squall was located along a line
extending from near New Castle to Butler. Movement was southeast at
25 mph.

This squall will continue to produce pockets of moderate snowfall
and visibilities below one half mile along a long stretch of US
highway 422, and also cross Interstate 79 in Pennsylvania between
mile markers 90 and 100.

Locations impacted include...
New Castle...                     Indiana...
Butler...                         Kittanning...
Homer City...                     Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Ford City...                      Meadowood...
Oak Hills...                      Oakwood...

 
Visibility will drop quickly to near zero in this intense squall.

Use caution if you must travel through this squall. Rapid changes in
visibility and road conditions are likely to lead to accidents.
Consider delaying travel until the squall passes.

LAT...LON 4048 7913 4100 8051 4113 8051 4069 7897
TIME...MOT...LOC 1919Z 302DEG 21KT 4103 8039 4078 7957 

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jan 8, 1:34 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 8, 1:34 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
134 PM EST Sun Jan 8 2017

.SYNOPSIS...
Cold air will remain over the area into Monday. Some light Snow
showers are possible today. A wintry mix is possible Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Bitterly cold and blustery conditions will highlight the forecast
for today, with shallow instability yielding increasing coverage
of strato-cu through this afternoon.

Thus far, lake-effect snow bands have been unable to penetrate
more than 50 miles inland as gusty northwest winds off Lake Erie
abruptly turn west to west-southwest immediately inland,
disrupting the fetch. This has limited scattered snow showers
primarily to Mercer, Lawrence and Butler counties this morning. A
weak passing short-wave should assist in the ascent over the next
few hours, and gradually shift the inland winds such that snow is
able to move further inland and further east across Venango,
Forest, Clarion and Jefferson counties. Nevertheless, the moisture
depth remains pretty meager by lake-effect standards and do not
expect more than an inch or two, especially considering the
expected eastward movement of the broad convective bands.

Elsewhere, as winds slowly shift from 250-260 toward 280-290, flow
will becoming increasingly orthogonal to the Allegheny front.
This should aid in the development of sufficient Strato-Cu depth
for upslope snow showers across the Laurel Highlands into the
higher elevations of WV and wrn MD. Here as well, amounts should
be quite limited given the fine crystalline structure to the snow,
with amounts averaging less than an inch or so.

With respect to the wind chill advisory. The early overcast
development over the high terrain is preventing any appreciable
warming. Winds should remain strong and gusty through this
afternoon. Will extend the wind chill advisory until 23Z, at which
point we should quickly decouple with the loss of mixing and the
approach of an upstream surface high. This should at least take
the worst bite out of the air, although still bitterly cold
overnight.

Bookbinder

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Heart of the arctic air departs tonight as upper level ridges
moves across the Upper Midwest. Should see clear skies for a time
tonight which will allow surface temperatures to fall quickly.
However, as the surface high moves across the Mid-Atlantic region,
surface winds will swing around to the south, which should at
least bring a halt to the temperature plunge. Area of mid clouds
will cross over the region late tonight bringing an end to
optimal radiational cooling.

Expect some sunshine on Monday, with moderating temperatures.

A warm front will cross the region late Monday night and Tuesday
morning. Snow will spread across much of the area by early
Tuesday. Warmer air aloft will work northward Tuesday, with snow
mixing with sleet, freezing rain, and rain Tuesday morning,
before temperatures warm and change precip to all rain as Tuesday
progresses. Due to cold surface temperatures, freezing rain may be
more widespread Tuesday, but for now have kept a general wintry
mix.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Southwest flow develops aloft will raise temperatures above normal
Wednesday Thursday and Friday. Considerable cloud cover
throughout the period.
Went with SuperBlend...only exception was went 3 degrees lower on
Thursday's high temperatures. The 12Z run of the SuperBlend vs
the 00Z was a degree or so cooler.
GFS Parallel similar to Euro in bringing in the colder air a bit
faster on Friday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High MVFR to low VFR stratocumulus ceilings will persist through
this afternoon, with scattered to numerous snow showers expected
FKL, DUJ, and BVI. Brief IFR restrictions to visibility possible
in heavier snow showers and/or blowing snow, but accumulations
expected to be generally around an inch or so. Gusty WNW winds up
to around 20 knots will continue at all terminals, diminishing
quickly 23-01Z as pressure gradient relaxes later this afternoon.

Cloud coverage will begin to decrease overnight as an upper ridge
axis transitions over the region.

.OUTLOOK...
Widespread restrictions and a period of a wintry mix are expected
Monday night/Tuesday with crossing low pressure, with potential
restrictions again with Thursday low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Chill Advisory until 6 PM EST this evening FOR MDZ001.
OH...None.
PA...Wind Chill Advisory until 6 PM EST this evening FOR PAZ074-076.
WV...Wind Chill Advisory until 6 PM EST this evening FOR WVZ510>514.

&&
Hazardous weather outlook, Jan 8, 3:49 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 AM EST SUN JAN 8 2017

OHZ039>041-048>050-057>059-068-069-PAZ007-013>016-020>023-029-031-
073-075-WVZ001>004-012-021-509-082100-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-CLARION-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
349 AM EST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTER SEVERAL DAYS OF VERY COLD AIR...THERE IS THE POTENTIAL FOR A
WINTRY MIX TO PRODUCE HAZARDOUS DRIVING CONDITIONS ON TUESDAY.
A WINTER WEATHER ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ510>514-082100-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
349 AM EST SUN JAN 8 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTER SEVERAL DAYS OF VERY COLD AIR...THERE IS THE POTENTIAL FOR A
WINTRY MIX TO PRODUCE HAZARDOUS DRIVING CONDITIONS ON TUESDAY.
A WINTER WEATHER ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ008-009-082100-
VENANGO-FOREST-
349 AM EST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW WILL BRING HIGHER ACCUMULATIONS TO PORTIONS OF
VENANGO AND FOREST COUNTIES. IF PERSISTENT LAKE EFFECT SNOW BANDS
FORM..AN ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTER SEVERAL DAYS OF VERY COLD AIR...THERE IS THE POTENTIAL FOR A
WINTRY MIX TO PRODUCE HAZARDOUS DRIVING CONDITIONS ON TUESDAY.
A WINTER WEATHER ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 8, 1:36 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
136 PM EST SUN JAN 8 2017

PAZ013-014-022-081915-
Lawrence-Armstrong-Butler-
136 PM EST SUN JAN 8 2017

...AN INTENSE SNOW SQUALL WILL AFFECT SOUTHERN ARMSTRONG...CENTRAL
BUTLER AND LAWRENCE COUNTIES...

At 134 PM EST, an intense snow squall was located along a line
extending from near New Castle to Burler. Movement was southeast at
35 mph.

This squall will impact Interstate 79 in Pennsylvania between mile
markers 90 and 106.

Locations impacted include...
New Castle...                     Butler...
Kittanning...                     Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Ford City...                      Meadowood...
Oak Hills...                      Oakwood...
Sarver...                         Freeport...

Visibility will drop quickly to near zero in this intense squall.

Use caution if you must travel through this squall. Rapid changes in
visibility and road conditions are likely to lead to accidents.
Consider delaying travel until the squall passes.

LAT...LON 4078 7922 4061 7937 4072 7985 4085 8014
      4095 8052 4112 8052 4113 8046 4104 8000
TIME...MOT...LOC 1834Z 297DEG 31KT 4094 7993 4110 8055

BOOKBINDER
Special weather statement, Jan 8, 2:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
221 PM EST SUN JAN 8 2017

PAZ013-014-022-023-082000-
Lawrence-Armstrong-Butler-Indiana-
221 PM EST SUN JAN 8 2017

...AN INTENSE SNOW SQUALL WILL AFFECT CENTRAL INDIANA...SOUTHERN
ARMSTRONG...CENTRAL BUTLER AND CENTRAL LAWRENCE COUNTIES...

At 219 PM EST, an intense snow squall was located along a line
extending from near New Castle to Butler. Movement was southeast at
25 mph.

This squall will continue to produce pockets of moderate snowfall
and visibilities below one half mile along a long stretch of US
highway 422, and also cross Interstate 79 in Pennsylvania between
mile markers 90 and 100.

Locations impacted include...
New Castle...                     Indiana...
Butler...                         Kittanning...
Homer City...                     Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Ford City...                      Meadowood...
Oak Hills...                      Oakwood...

Visibility will drop quickly to near zero in this intense squall.

Use caution if you must travel through this squall. Rapid changes in
visibility and road conditions are likely to lead to accidents.
Consider delaying travel until the squall passes.

LAT...LON 4048 7913 4100 8051 4113 8051 4069 7897
TIME...MOT...LOC 1919Z 302DEG 21KT 4103 8039 4078 7957

BOOKBINDER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:36 PM ESTSpecial Weather StatementPBZArmstrong, Butler, Lawrence39 min
Jan 8, 3:03 PM ESTSpecial Weather StatementPBZLawrence57 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.